Wyoming, 2022

High Wind in Wyoming, January 1 to 2, 2022

January 1 to 2, 2022 · NWS CYS · 4 events in 4 counties and zones

Strong winds occurred in the wind prone areas of southeast Wyoming 1-2 January 2022.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds occurred in the wind prone areas of southeast Wyoming 1-2 January 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 1, 2:28 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 1, 2:28 PM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
228 PM MST Sat Jan 1 2022

.SHORT TERM...(This evening through Monday)
Issued at 215 PM MST Sat Jan 1 2022

Current short range forecast looks on track for the rest of the
weekend and into Monday.  Light snow ended in the morning across far
eastern Wyoming and the southern Nebraska Panhandle with clearing
skies observed across the region. Very cold temperatures over the
region with readings in the single digits to a few low teens further
north in central and east central Wyoming.  Expect our afternoon
highs to be met over the next hour, which will still be a few
degrees lower than previous forecasts.  This sets up a tricky low
temperature forecast tonight and early Sunday morning.  Expect winds
to increase sometime this evening, and the timing will greatly
impact the forecast low temperatures tonight.  If the winds are more
isolated or increase later in the evening, low temperatures may be 5
to 10 degrees lower than the current forecast.  Right now, have low
temperatures of -10 to 0 over the areas that received a decent
amount of snowfall over the last 24 to 36 hours which includes most
of the I-80 corridor and portions of western Nebraska. Further
north, low temperatures should be around zero or slightly above.
Will likely see a few areas in the teens below zero tonight, but
those should be fairly isolated.

Expect westerly winds to gradually increase late this evening, with
winds even increasing a bit over portions of western Nebraska due to
an increasing southwest to northeast pressure gradient. High Wind
Warnings look good over the wind prone areas, although peak wind
gusts are a little uncertain at this time.  In addition, blowing
snow and bitter cold Wind Chills are also a concern with these
increasing winds. Expect blowing snow to mainly be a concern for the
wind prone areas, but some blowing snow is possible in the adjacent
valleys and high plains such as the Laramie Valley, central Carbon
County, and Laramie County.  With a limited fresh snow pack with
this last event, do not expect visibility to stay below one mile for
too long over most of the areas. The only exception may be the
Arlington area where visibility may drop down to around one half
mile tonight. Kept these Advisories out until 11 PM Sunday, but
expect most of the blowing snow concerns to ease Sunday afternoon
with the slightly warmer temperatures.  In addition, with increasing
winds and very cold temperatures, wind chill temperatures will be a
concern late this evening through midnight. However, expect
temperatures to slowly increasing after midnight across most of the
region due to downslope warming.  Issued Wind Chill Advisories for
portions of Carbon County and most of western Nebraska. Expect low
wind chills in between these two areas, but will add the appropriate
wording in the Winter Weather Advisories/High Wind Warnings that are
already in effect.

Brief warming trend will begin Sunday afternoon and especially on
Monday as a flat ridge of high pressure aloft drifts east over the
Front Range.  High Wind Warnings will remain in effect through
Sunday night and potentially for Monday across the Arlington/Elk
Mountain area. Lows on Monday will not be nearly as cold as the
previous mornings with highs Monday afternoon likely in the 40s to
low 50s east of I-25, and in the 30s west of I-25.

.LONG TERM...(Monday night through Saturday)
Issued at 225 PM MST Sat Jan 1 2022

The medium range to extended forecast will consist of an active
weather pattern and a roller coaster with respect to temperatures.
Multiple shortwaves will impact the Intermountain West over the
extended period, bringing the opportunity for prolonged snowfall
in the higher terrain, gusty winds, accumulating snowfall over
the high plains, and Arctic air before temperatures moderate by
the end of the week.

Monday night will usher in strong winds aloft across the wind
prone areas of SE WY. Mountain waves are anticipated as guidance
continues its trends of strong positive/negative omega fields
combined with winds at 700-750mb winds of 50+ kts. Wind fields are
from the west to southwest, and will intensify overnight as
pressure gradients tighten due to a surface low trekking to the
east north of our cwa Monday night into Tuesday morning. Localized
areas east of the Laramie Range will see adiabatic warming due to
downslope effects from momentum transport to the surface of the
strong winds. Overnight lows will likely be in the 20s to near
freezing immediately east of the Laramie Range through Tuesday
morning, with seasonal lows in the single digits to teens west of
the Laramie Range.

On Tuesday, a shortwave will move east from the Pacific NW
coastline. While the shortwave aloft continues to propagate to the
east and southeast, this will create northwest flow for the upper
air pattern over the Intermountain West and Northern Rockies,
resulting in upper level ridging over our cwa. Temperatures will
moderate nicely as we will have above average temperatures for a
majority of the cwa from near freezing to the 40s in the
Panhandle. However, the surface low that will intensify over the
Northern and Central Plains will deepen the pressure gradient
between the surface high over the Rocky Mountains and the surface
low. This will result in a prolonged high wind event, primarily
for the wind prone corridors. That being said, gusty winds will
likely spread out across the High Plains as the surface low treks
to the east toward the Upper Midwest by late Tuesday.

***Dangerous cold temperatures combined with snowfall possible
 Wednesday/Thursday***

The main weather story to focus on in the middle of the week will
be a quick-hitting shortwave on Wednesday that will take on the
appearance of an Alberta Clipper system packed with Pacific Ocean
jet stream energy. The weather system will be progressive, but the
12Z GFS has a narrow swath of QPF totaling 0.5 to 0.9 inches in a
nw to se arc from the central Laramie Range toward the southern
NE Panhandle. Additional notes of concern will be the prolonged
northwest flow aloft combined with moisture for the mountain
ranges where orographic enhancement could very easily bring more
than a foot of snowfall as the GFS guidance hints at QPF totals of
1.25+ inches. While this snowfall does not appear to be
significant, the Arctic airmass that follows via a backdoor cold
front on Wednesday has the potential to be the coldest air of the
season. 850mb temperatures of -20C to -25C, and 700mb temperatures
of -15C to -20C arriving late Wednesday night will make surface
temperatures very cold. The recent snowfall on Wednesday for areas
combined with the Arctic airmass has the potential to create
overnight lows in the negative teens to potentially as cold as the
negative -20s Fahrenheit. Wind gusts will remain elevated, and
clearing skies could cause Wind chill advisory/warning headlines
for Wednesday night into early Thursday.

The upper level pattern will transition to ridging aloft on
Thursday-Saturday, resulting in temperatures moderating to above
freezing thresholds east of the Laramie Range. Several shortwaves
will eject out of of the Pacific NW via a positively tilted
longwave trough pattern. Guidance continues to trend toward
northwest flow aloft Thu/Fri, creating the potential for any
shortwave disturbance to enhance orographic precipitation for the
Snowy/Sierra Madre mountain zones. Much needed moisture is likely
for the higher terrain through that period if trends continue.
However, high winds will also be present Friday into Saturday
across the area. Thus, the active weather pattern trend looks
favorable, despite the moderation in surface temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1026 AM MST Sat Jan 1 2022

The weather disturbance will quickly move to the east through the
forecast period. VIS and CIGs will improve from west to east
during the early afternoon. VFR can be expected for KRWL to begin
the 18Z TAF, with all other remaining terminals being in IFR/MVFR
through approximately 20Z this afternoon. After this time, CIGs
will increase in addition to VIS from west to east resulting in
VFR for all terminals by approximately 21Z onward. Wind will pick
up overnight for the SE WY terminals, resulting in LLWS at KLAR
near 12Z Sunday. Very cold temperatures will be present through
the TAF period, but MIFG/BCFG is not expected tonight at this
time of inspection.

&&

.FIRE WEATHER...
Issued at 300 AM MST Sat Jan 1 2022

Minimal fire weather concerns for much of the area as locations
have received some recent snowfall. Very cold today and over the
next few days. Strong winds return to the wind prone areas of
southeast Wyoming tonight into Sunday. Likely to see these strong
winds continue through the 4th of January.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Wind Chill Advisory from 5 PM this afternoon to 8 AM MST Sunday
     for WYZ105-109-111.

     High Wind Warning from 5 PM this afternoon to 11 PM MST Sunday
     for WYZ106-110-116-117.

     Winter Weather Advisory until 11 PM MST Sunday for WYZ106-110-
     115>118.

NE...Wind Chill Advisory from 5 PM this afternoon to 8 AM MST Sunday
     for NEZ002-003-021-054-055.

&&

SHORT TERM...TJT
LONG TERM...BW
AVIATION...BW
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 1, 2:37 PM MST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
237 PM MST Sat Jan 1 2022

WYZ101>105-107>109-111>114-118-119-022145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Central Laramie County-
East Laramie County-
237 PM MST Sat Jan 1 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Very cold wind chill temperatures are expected tonight with wind
chills as low as 25 degrees below zero. Some blowing snow is
possible with the stronger winds later tonight into early Sunday
morning. Winter Weather Advisories and Wind Chill Advisories are
in effect for portions of the area.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow returns to the area beginning Tuesday evening across Carbon
County...spreading east through Wednesday and continuing through
Thursday. Accumulations are likely. Very cold temperatures
Wednesday and Thursday with windchill temperatures between minus
25 and minus 35.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-022145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
237 PM MST Sat Jan 1 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Very cold wind chill temperatures are expected tonight with wind
chills as low as 25 degrees below zero. Wind Chill Advisories are
in effect for most of western Nebraska.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow returns to the area Wednesday and continuing through Thursday.
Accumulations are likely. Very cold temperatures Wednesday and
Thursday with windchill temperatures between minus 25 and minus
35.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-110-115>117-022145-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
237 PM MST Sat Jan 1 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds will return late this afternoon and continue through
Sunday. Wind gusts in excess of 70 mph are likely. A High Wind
Warning is in effect from 5PM this afternoon through 11 PM Sunday.
These strong winds will create areas of blowing snow and poor
visibility making travel hazardous.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong winds may continue through Tuesday before easing. Snow returns
to the area beginning Tuesday evening across Carbon
County...spreading east through Wednesday and continuing through
Thursday. Accumulations are likely. Very cold temperatures
Wednesday and Thursday are likely with windchill temperatures
between minus 25 and minus 30.

.Spotter information statement...

Spotter activation will not be required at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 1, 6:12 PM MST to January 2, 9:08 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Several WYDOT sensors in WYZ110 hit wind gusts in excess of 58 mph. Peak wind gust occurred at the County Road 402 WYDOT site at 2/12:32 AM.

High Wind, South Laramie Range Foothills

When
January 1, 10:42 PM MST to January 2, 6:02 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT site at Otto or 16WSW of Cheyenne had numerous reports of strong wind gusts in excess of 58 mph. Peak wind gusts of 65 mph occurred at 2/3:46 AM.

High Wind, South Laramie Range

When
January 2, 1:43 AM MST to 4:56 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Mesonet site at UR535 or 2 miles west northwest of Buford reported wind gusts in excess of 58 mph over a four hour period. WYDOT site at Buford East reported sustained winds of 40 mph from 2/3:56AM to 2/4:56 AM.

High Wind, Central Laramie Range and Southwest Platte County

When
January 2, 3:52 AM MST to 2:18 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux reported numerous wind gusts above 58 mph. Peak gust occurred 2/12:32 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991920, 991924, 991923, 991921.